I see many patients that come to the office complaining of painful intercourse and one of my first questions is: Are you taking birth control pills or any other form of hormonal contraception? And if so, for how long? Now, the information I’m about to provide includes all hormonal contraception like the nuvaring, patch, injections and implants. The only form of birth control containing synthetic hormones that does not seem to to negatively affect the vulvovaginal tissue is the IUD that contains progestin (Mirena, Skyla). The copper IUD is also a great option as it has no hormones.
The truth is that the vast majority of hormonal contraceptive users do just fine. However, there is a subset of the female population that suffers. As the exact cause has not been identified there is a theory that involves genetics. To put it simply we all have testosterone receptors in our body and these receptors are different sizes. They are found in the brain, bone, gut, and many other places in the body. What many people don’t realize is there are a lot of testosterone receptors in the vulvovaginal tissue. This means that this tissue needs optimal levels of testosterone to stay healthy. Hormonal contraception can zap the vulvovaginal tissue of this precious hormone leading to irritation, dryness, fissures and pain. When this sensitive tissue starts to hurt the muscles in the vagina may spasm as a response to the pain on the outside of the vagina. This can create a vicious cycle of fear and pain.
The first step in treatment would be to stop the hormonal contraception. The second step would be to replenish the hormones that have been depleted in the vulvar tissue. Oftentimes a compounded estrogen/testosterone cream is the best option. Third step is to figure out if the pelvic floor muscles have been affected. If they are tight and penetration is difficult, simple dilation exercises are started. The good news is that most patients can have pain-free intercourse within 2-6 months!
Unfortunately, by the time many of my patients see me they have already been to several other practitioners. I hear all kinds of crazy stories of what they were told was causing their pain. So, if you are experiencing painful intercourse and you are on hormonal contraception consider stopping it and come see us! The sooner…the better!